Vaccines: allergic to the yellow fever jab

Click to follow
Indy Lifestyle Online

My 34-year old daughter and family are about to move to Kenya. The travel jabs didn't affect her husband or children but she suffered an extreme reaction to the yellow-fever jab, in the form of an arthritis-like joint pain and swollen lymph glands. Tests have concluded that this was nothing worse than a bad allergic reaction and should pass within six months. She is small-boned and very thin: could she have had too great a dosage for her body mass? I hope to go to Kenya to visit, but am now concerned about my own possible reactions to the jab. I am 61 and, unlike my daughter, not small. What is the likelihood of a genetically linked allergic reaction? And is there an allergy test I could have?

Dr Fred Kavalier answers your health question:

Severe long-lasting side effects from the yellow-ever vaccine are very unusual. It is common to get minor side effects from the jab, such as soreness and redness at the site of injection, and sometimes a headache, fever or muscle aches. But I have never heard of the sort of reaction your daughter got, and it is not listed as a recognised side effect by the manufacturers. Nevertheless, some individuals can have idiosyncratic reactions to vaccines that are unpredictable. A genetically linked allergic reaction is extremely unlikely, and I don't think there is any point having an allergy test. Yellow fever is caused by a virus transmitted by mosquitoes. It can be a nasty disease, and you would be wise to be vaccinated. Also, do your best to avoid mosquito bites, both to prevent yellow fever and malaria.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments